Alert archive / Colorado / Wind Advisories in 2016

Wind Advisory 5, NWS Grand Junction, CO

April 13, 20168 counties in Colorado; Grand County, Utah

NWS Grand Junction, CO issued this wind advisory at Apr 13, 2016, 2:18 PM MDT for 8 counties in Colorado; Grand County, Utah. It took effect at Apr 14, 2016, 12:00 PM MDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Apr 13, 2016, 2:18 PM MDT (20:18 UTC)
In effect from
Apr 14, 2016, 12:00 PM MDT
Expired
Apr 14, 2016, 8:00 PM MDT
In force
8 hr
Issued by
NWS Grand Junction, CO

Counties Dolores County, CO, Garfield County, CO, Mesa County, CO, Moffat County, CO, Montrose County, CO, Rio Blanco County, CO, Routt County, CO, San Miguel County, CO, Grand County, UT

The radar

The Grand Junction radar (KGJX), 17 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 8.3 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2016-04-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2016-04-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1776 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

756 
WWUS75 KGJT 132018
NPWGJT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
218 PM MDT WED APR 13 2016


COZ001-002-020-UTZ027-140430-
/O.NEW.KGJT.WI.Y.0005.160414T1800Z-160415T0200Z/
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
PARADOX VALLEY/LOWER DOLORES RIVER-ARCHES/GRAND FLAT-
INCLUDING THE CITIES OF...RANGELY...DINOSAUR...CRAIG...HAYDEN...
MEEKER...GATEWAY...NUCLA...MOAB...CASTLE VALLEY
218 PM MDT WED APR 13 2016

...WIND ADVISORY IN EFFECT FROM NOON TO 8 PM MDT THURSDAY...

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM NOON TO 8 PM MDT THURSDAY.

* TIMING...SOUTHWEST WINDS INCREASE THURSDAY AFTERNOON AND EVENING
  AHEAD OF AN APPROACHING COLD FRONT. 

* WINDS...SOUTHWEST 20 TO 30 MPH WITH GUSTS OF 40 TO 50 MPH. 

* VISIBILITY...MAY BE LIMITED AT TIMES DUE TO BLOWING DUST. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT A SIGNIFICANT WIND EVENT IS EXPECTED
OR OCCURRING. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT. USE
EXTRA CAUTION.

PEOPLE...ESPECIALLY THOSE WITH RESPIRATORY ILLNESSES... HEART 
DISEASE...THE ELDERLY...AND CHILDREN ARE RECOMMENDED TO STAY
INDOORS AND AVOID PROLONGED OUTDOOR EXERCISE OR HEAVY EXERTION
DUE TO WIND-BLOWN DUST.

&&

$$
4 follow-up statements
358 
WWUS75 KGJT 140408
NPWGJT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1008 PM MDT WED APR 13 2016


COZ001-002-020-UTZ027-141215-
/O.CON.KGJT.WI.Y.0005.160414T1800Z-160415T0200Z/
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
PARADOX VALLEY/LOWER DOLORES RIVER-ARCHES/GRAND FLAT-
INCLUDING THE CITIES OF...RANGELY...DINOSAUR...CRAIG...HAYDEN...
MEEKER...GATEWAY...NUCLA...MOAB...CASTLE VALLEY
1008 PM MDT WED APR 13 2016

...WIND ADVISORY REMAINS IN EFFECT FROM NOON TO 8 PM MDT
THURSDAY...

* TIMING...SOUTHWEST WINDS WILL INCREASE THURSDAY AFTERNOON AND 
  EVENING AHEAD OF AN APPROACHING COLD FRONT.

* WINDS...SOUTHWEST 20 TO 30 MPH WITH GUSTS 40 TO 50 MPH.

* VISIBILITY...MAY BE LIMITED AT TIMES DUE TO BLOWING DUST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT A SIGNIFICANT WIND EVENT IS EXPECTED
OR OCCURRING. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT. USE
EXTRA CAUTION.

PEOPLE...ESPECIALLY THOSE WITH RESPIRATORY ILLNESSES... HEART
DISEASE...THE ELDERLY...AND CHILDREN ARE RECOMMENDED TO STAY
INDOORS AND AVOID PROLONGED OUTDOOR EXERCISE OR HEAVY EXERTION
DUE TO WIND-BLOWN DUST.

&&

$$
289 
WWUS75 KGJT 141005
NPWGJT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
405 AM MDT THU APR 14 2016

COZ001-002-020-UTZ027-141815-
/O.CON.KGJT.WI.Y.0005.160414T1800Z-160415T0200Z/
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
PARADOX VALLEY/LOWER DOLORES RIVER-ARCHES/GRAND FLAT-
INCLUDING THE CITIES OF...RANGELY...DINOSAUR...CRAIG...HAYDEN...
MEEKER...GATEWAY...NUCLA...MOAB...CASTLE VALLEY
405 AM MDT THU APR 14 2016

...WIND ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 8 PM MDT
THIS EVENING...

* TIMING...SOUTHWEST WINDS WILL INCREASE THIS AFTERNOON AND
  EVENING AHEAD OF AN APPROACHING COLD FRONT.

* WINDS...SOUTHWEST 20 TO 30 MPH WITH GUSTS 40 TO 50 MPH.

* VISIBILITY...MAY BE LIMITED AT TIMES DUE TO BLOWING DUST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT A SIGNIFICANT WIND EVENT IS EXPECTED
OR OCCURRING. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT. USE
EXTRA CAUTION.

PEOPLE...ESPECIALLY THOSE WITH RESPIRATORY ILLNESSES... HEART
DISEASE...THE ELDERLY...AND CHILDREN ARE RECOMMENDED TO STAY
INDOORS AND AVOID PROLONGED OUTDOOR EXERCISE OR HEAVY EXERTION
DUE TO WIND-BLOWN DUST.

&&

$$
318 
WWUS75 KGJT 141819
NPWGJT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1219 PM MDT THU APR 14 2016

COZ001-002-020-UTZ027-150200-
/O.CON.KGJT.WI.Y.0005.000000T0000Z-160415T0200Z/
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
PARADOX VALLEY/LOWER DOLORES RIVER-ARCHES/GRAND FLAT-
INCLUDING THE CITIES OF...RANGELY...DINOSAUR...CRAIG...HAYDEN...
MEEKER...GATEWAY...NUCLA...MOAB...CASTLE VALLEY
1219 PM MDT THU APR 14 2016

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING...

* TIMING...SOUTHWEST WINDS WILL INCREASE THROUGH THE AFTERNOON
  INTO THE EVENING AHEAD OF AN APPROACHING COLD FRONT.

* WINDS...SOUTHWEST 20 TO 30 MPH WITH GUSTS 40 TO 50
  MPH...SWITCHING TO THE WEST TO NORTHWEST BEHIND THE FRONT.

* VISIBILITY...MAY BE LIMITED AT TIMES DUE TO BLOWING DUST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT A SIGNIFICANT WIND EVENT IS EXPECTED
OR OCCURRING. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT. USE
EXTRA CAUTION.

PEOPLE...ESPECIALLY THOSE WITH RESPIRATORY ILLNESSES... HEART
DISEASE...THE ELDERLY...AND CHILDREN ARE RECOMMENDED TO STAY
INDOORS AND AVOID PROLONGED OUTDOOR EXERCISE OR HEAVY EXERTION
DUE TO WIND-BLOWN DUST.

&&

$$
594 
WWUS75 KGJT 150144
NPWGJT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
744 PM MDT THU APR 14 2016

COZ001-002-020-UTZ027-150245-
/O.EXP.KGJT.WI.Y.0005.000000T0000Z-160415T0200Z/
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
PARADOX VALLEY/LOWER DOLORES RIVER-ARCHES/GRAND FLAT-
INCLUDING THE CITIES OF...RANGELY...DINOSAUR...CRAIG...HAYDEN...
MEEKER...GATEWAY...NUCLA...MOAB...CASTLE VALLEY
744 PM MDT THU APR 14 2016

...WIND ADVISORY WILL EXPIRE AT 8 PM MDT THIS EVENING...

WINDS HAVE BEGUN TO DIMINISH AND HAVE FALLEN BELOW ADVISORY
CRITERIA.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this wind advisory went out at Apr 13, 10:46 AM MDT, 3 hours 32 minutes earlier.

Area forecast discussion, Apr 13, 10:46 AM MDT, 3 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1046 AM MDT WED APR 13 2016

.SHORT TERM...(TODAY THROUGH THURSDAY)
ISSUED AT 506 AM MDT WED APR 13 2016

SOME VERY TEMPORARY RIDGING BRINGING SUBSIDENCE FOR THE FIRST
PART OF TODAY ACROSS THE CENTRAL ROCKIES...BUT A BROAD TROUGH WILL
SAG SOUTHEAST INTO UTAH BY THIS EVENING BRINGING SOME INSTABILITY
TO THE REGION. A FEW AFTERNOON SHOWERS AND THUNDERSTORMS ARE
POSSIBLE ACROSS THE MOUNTAINS TODAY...BUT FEWER THAN WE SAW ON
TUESDAY AND NOTHING VERY INTERESTING. H5 CLOSED LOW MOVES ONSHORE
THE PACIFIC NORTHWEST THIS EVENING WHICH WILL TRANSITION THE WEST
INTO GENERAL SOUTHWESTERLY FLOW ALOFT. CONDITIONS WILL BECOME BREEZY
ON THURSDAY AS THE PRESSURE GRADIENT TIGHTENS ACROSS THE EASTERN
GREAT BASIN...HOWEVER NOT AS CONCERNED ABOUT NEEDING ANY WIND
ADVISORIES AS WE WERE 24 HOURS AGO. WILL CLOSELY LOOK AT THE SHORT
TERM LAV GUIDANCE AMONG OTHERS TONIGHT TO SEE IF THERE'S ANY
ANOMALY THAT MOS GUIDANCE AND SOUNDINGS ARE NOT PICKING UP RIGHT
NOW BUT NOT SEEING ANY SUPPORT FOR GUSTS GREATER THAN 40 MPH IN
THE VALLEYS AND 55 MPH OR SO AT THE MOST IN THE MOUNTAIN AREAS.

THE ONSET OF PRECIPITATION HAS BECOME CONSISTENT IN THE NAM, GFS
AND SREF - ALL PICKING UP ON MULTIPLE BANDS OF PRECIPITATION
DEVELOPING IN SOUTHWESTERLY FLOW BEGINNING THURSDAY AFTERNOON
AHEAD OF AN APPROACHING COLD FRONT. THIS CONVECTION WILL AID IN
SURFACING WIND GUSTS THURS PM.

.LONG TERM...(THURSDAY NIGHT THROUGH TUESDAY)
ISSUED AT 506 AM MDT TUE APR 12 2016

THE COLD FRONT LOOKS TO FILTER COOLER AIR INTO EASTERN UTAH AND
WESTERN COLORADO LATE THURSDAY NIGHT INTO FRIDAY MORNING.

STILL SEEING SOME PLACEMENT DISCREPANCIES BETWEEN FORECAST MODELS
ON THE APPROACHING CLOSED LOW WHICH IS PROGGED TO REACH THE FOUR
CORNERS EARLY SATURDAY. THERE ARE A LOT OF DETAILS TO FIGURE
OUT...WHICH IS MAKING THIS A DIFFICULT STORM TO FORECAST. WE WILL
NEED TO FACTOR IN WHERE THE FRONT STALLS...WHERE THE MAIN STREAM
OF WRAP AROUND MOISTURE IS DIRECTED...AND HOW LOW LEVEL
TEMPERATURES MAY AFFECT PRECIPITATION TYPE OR ABILITY OF SNOW TO
ACCUMULATE (SNOW LEVEL). THE GFS REMAINS 2 TO 4 DEGREES WARMER ON
THE H7 TEMPS DURING THE DAY ON FRIDAY AND ABOUT 2 DEGREES WARMER
ON SATURDAY. FOR SNOW LEVELS...THESE DIFFERENCES ARE PRETTY MAJOR
AND COULD MAKE A DIFFERENCE TO THE RAIN/SNOW LINE BY 2000 FT OR
MORE. BE PREPARED FOR WINTER WEATHER CONDITIONS IF DRIVING OVER
THE PASSES THIS WEEKEND...AS IT DOES LOOK MESSY AND QUITE
VARIABLE.

ANOTHER ASSOCIATED FEATURE THAT HAS SHOWED UP IS A STRONG SFC
GRADIENT ACROSS NORTHEAST UTAH AND NORTHWEST COLORADO LATE FRIDAY
AND REACHING ITS PEAK ON SATURDAY. BUFKIT/MOS GUIDANCE ARE
INDICATING THE STRONGEST WINDS IN THE EASTERN UINTA BASIN AND THE
ENTIRETY OF NORTHWEST COLORADO FROM THE ROAN/TAVAPUTS PLATEAU AND
NORTH. AT THIS TIME THE GFS IS INDICATING EASTERLY WINDS POSSIBLY
SUSTAINED 30 (HAYDEN, MEEKER AREAS) TO 45 MPH (VERNAL) IN THESE
AREAS. THE GFS IS DEFINITELY THE MOST ROBUST ON THIS POTENTIAL
EVENT AT THIS TIME WITH THE EURO NOT FAR BEHIND. THE INTERESTING
PART OF THIS WIND EVENT IS IT MAY BE ONE OF THE RARE WIND EVENTS
IN THE VALLEY AND LOWER IN THE MOUNTAINS EVENTS. WILL HAVE TO
CONSIDER POSSIBLE LEEWARD WIND EVENT IN THE PARK RANGE AS WELL IF
THIS FEATURE REMAINS IN SUBSEQUENT MODELS.

THERE IS STILL TIME TO NAIL THE DETAILS AND WILL WATCH MODEL
TRENDS CLOSELY THE NEXT DAY OR SO...ESPECIALLY WITH BOTH MODELS PLACING
THE LOW WEST OF THE ROCKIES THROUGH THE LATE WEEKEND PERIOD. THE
COLD AIR ARRIVING ALOFT HOWEVER WILL BE SUFFICIENT ENOUGH TO BRING
MUCH COOLER TEMPERATURES IN FOR FRIDAY AND ALSO PUSHING SNOW
LEVELS DOWNWARD TOWARD MOUNTAIN BASES. A VERY STRONG GULF OF
MEXICO MOISTURE TAP WILL BE IN PLACE ON THE WARM CONVEYOR BELT
OVER THE HIGH PLAINS. THIS CONVEYOR BELT WILL BE WRAPPING BACK TO
THE WEST INTO OUR NORTHERN CWA IF THE CURRENT FORECASTS OF THE LOW
POSITION VERIFIES. THIS IS WHERE THE HEAVIER PCPN WOULD BE FAVORED
THOUGH UNSTABLE CONDITIONS UNDER THE LOW WILL LEAD TO MANY AREAS
OF MODERATE TO HEAVY PRECIPITATION. AS IT STANDS NOW MANY OF OUR
MOUNTAIN AREAS COULD SEE UP TO TWO INCHES OF LIQUID PRECIPITATION
BY EARLY NEXT WEEK. THE STORM WILL EVENTUALLY BE KICKED EASTWARD
BY THE APPROACH OF THE NEXT UPSTREAM SYSTEM. MODEL AGREEMENT IS A
TRAIN WRECK BY MID WEEK SO CONFIDENCE IS WELL BELOW NORMAL ATTM.
EXPECT COOL AND UNSETTLED WEATHER TO CONTINUE UNTIL FURTHER
NOTICE.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 1046 AM MDT WED APR 13 2016

EXPECT MVFR CIGS OVER KGUC WILL DISSIPATE SHORTLY AFTER 18Z...
OTHERWISE LOOK FOR VFR CONDITIONS ELSEWHERE THROUGH THE NEXT 24
HOURS. EXPECT SHOWERS AND THUNDERSTORMS TO DEVELOP EARLY THIS
AFTERNOON AND CONTINUE THROUGH 03Z/THU. THE BULK OF THIS ACTIVITY
WILL FORM OVER THE MOUNTAINS RESULTING IN LOCALIZED OBSCURATION OF
PEAKS AND OUTFLOW WINDS TO 35 MPH. THERE IS LITTLE CHANCE THAT
AIRPORTS WILL BE IMPACTED.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...NONE.
UT...NONE.

&&

SHORT TERM...JAM
LONG TERM...JAM/15
AVIATION...NL
Hazardous weather outlook, Apr 13, 4:12 AM MDT, 10 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
412 AM MDT WED APR 13 2016

COZ001>014-017>023-UTZ022>025-027>029-141015-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLAT TOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
412 AM MDT WED APR 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

A FEW AFTERNOON SHOWERS AND THUNDERSTORMS ARE POSSIBLE TODAY
ACROSS THE CENTRAL COLORADO MOUNTAINS...BUT ELSEWHERE CONDITIONS
TODAY WILL BE RELATIVELY QUIET AND SUNNY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A STORM SYSTEM MOVING INTO THE WESTERN UNITED STATES WILL CAUSE
AN INCREASE IN WIND SPEEDS ON THURSDAY AND WIDESPREAD
PRECIPITATION ACROSS NORTHEAST UTAH AND NORTHWEST COLORADO BY
THURSDAY NIGHT. SIGNIFICANT RAIN AND SNOW ACCUMULATIONS ARE
POSSIBLE FRIDAY AND SATURDAY. WINDS COULD REACH UP TO 50 MPH
ACROSS PORTIONS OF NORTHEAST UTAH AND NORTHWEST COLORADO ON
SATURDAY. IF TRAVELING OVER MOUNTAIN PASSES THIS WEEKEND...BE
PREPARED FOR POSSIBLE WINTER WEATHER CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 13, 3:23 PM MDTWinter Storm WatchGJTDaggett, Uintah13 hr

Nearby

Wind Advisories in Colorado, 2016Wind Advisories in Utah, 2016Every wind advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.